...It's probably easier to withdrawal from Heroin than it is from Effexor.
I'm going full monty without the nudity on this. Full disclosure. No holds bar because I am convinced there’s got to be people out there who deserve to know the truth and may benefit from my experience.
Learning about my anxiety and more recent discoveries about being a Highly Sensitive Person (Sensory Processing Sensitivity) are changing my life. One day, I promise I'll write about HSP. I've been on a few anti depressants before settling with dear ol' Effexor a couple years ago learning it was the only one to help with my anxiety. Anxiety has always been the bigger issue for me.
If I knew how to deal with anxiety or if I knew the repercussions of going on such an awful drug, I could have made better choices. So herein lies the reason for this post, getting off Effexor.
I was taking a 150mg capsule of Effexor daily for the past few years. If you want to know more about the drug, please go google it because this post is going to be long enough. It's an SNRI which is different from the usual SSRI strain of anti depressants because it's more targeted toward anxiety disorder. Over a year ago I started lowering the dose by minuscule amounts every couple months because it would take me that long to adjust. The time came to where I was on the smallest dose (37.5mg) daily. These are capsules and not tablets so taking less than that is hard. Attempt no.1 to come off failed even after resorting to counting granules. The withdrawal symptoms were too much. My doc was the least bit helpful and seemed happier to keep me drugged permanently which I wasn't cool with. I understood her reasoning. She knows I struggle with anxiety disorder but I wanted off. I eventually gave up trying to withdrawal and went back feeling beyond defeated. I resigned myself to thinking maybe I'll just take 37.5mg for the rest of my fucking life.
A couple weeks ago I went rogue. I had no more refills and to make an appointment with my doc was simply too much effort. It was fucking time goddammit. I stopped cold tofu. For most people I'm sure they wouldn't suffer with too many withdrawal symptoms from such a tiny dose but I am not most people. This is where being an HSP (highly sensitive person) comes in to fuck shit up. I am extremely sensitive physiologically to drugs. I can't even function on cold medications.
Day one I noticed nothing. Day 2 also nothing. Brilliant! Day 3 and welcome to hell. I quickly discovered 4 primary side effects. The worst one is nausea. The second worst one is constant dizziness and vertigo. It’s like my brain lags behind when I turn my head making me feel like the earth is always spinning and perpetuating side effect #1. The third worst symptom is gastrointestinal in the form of cramps and diarrhea. Full disclosure? I got hemorrhoids from the diarrhea. Motherfucking HEMORRHOIDS. The last side effect that has bothered me the least is tremors. Or what I assume to be tremors. Full body shakes when I'm not cold and sometimes lasting for hours.
As the days went on the symptoms persisted. Most notably was the constant dizziness. I scoured online looking for help. A couple tips were found. One was to take a high dose of good quality Omega 3 supplement to help with what everybody calls “brain zaps” but what I feel is just plain dizziness. This helped in a minor way. I would take one every 4 hours or so. At the very least it minimized the effects.
Overall there didn't seem to be a way to withdrawal comfortably. Ergo I was left just trying to manage the symptoms.
I don't normally drink a lot of diet pop because of the artificial sweeteners. Omega 3's, Ginger tea, regular comatose Gravol, (somewhat less strong comatose gravol not pictured here), Ginger Gravol and my own concentrated ginger ice cubes.
Post amended to add pic of shit I didn't have/forgot at home:
I don't know why I always manage to take pics of the French side of products (and not realize it until later). Gluten free Breton crackers, Ginger candies and imaginary product. I don't believe in homeopathic remedies because I think they're bogus but for whatever reason I continue to use this "Colubrina (nux vomica)". Part of me thinks its just because of what it's called and the other part of me really wants to believe it's helping.
This has been hell. I am missing out on a lot of things because symptoms come and go without reason throughout the day while the evenings are the worst. Each has been a struggle just to get through it. Each days struggle makes me wonder if I have passed the worst part yet and then each NEW day reminds me that the hump was not a hump but a continuous Everest. I am beginning to wonder if it's ever going to end. One night I fell apart into a slobbering puddle of tears (in Ryan's arms) from the frustration of what I'm going through. I have good hours here or there so I've learned to really enjoy them while they last because it's never long before they're gone.
Then one day (it was a Sunday) I woke up with a terrible low. I treated said low as per usual with 4 dex. Then shortly after I wasn't dizzy or discombobulated but I was most certainly nauseous beyond belief and my BG went sky high. All day I was in and out of horrible nausea eased only with the use of comatose Gravol. Ah but herein lies the problem. Gravol makes me LOOPY AS FUCK. Even at half doses. Sure it eases the nausea but then I'm pretty much useless as a human being.
The very next day was the best day I had since I started this process. I was alert and just regular nauseous, not terrible nauseous (how sad is that?). This was nausea I could cope with by way of subtle ginger teas. Until the next day when out of nowhere I get to work with nausea in tow. I didn't eat breakfast or drink coffee. I ignored it until it got so bad I was literally writhing at my desk while sweating profusely and unable to breath. I drenched all my clothes and tested my heart rate which was up to 120bpm. BG check had me going low and then I went MUCH lower for no apparent reason and at record speeds. I hadn't even taken insulin in 24hours nor had I eaten in 12 hours. I was super low, sweating and nauseous with a full blown panic attack. Guess my one day of awesome was too much to ask for.
At the time of writing this it has been 12 days since I stopped and every day has been a struggle of epic proportions. I've drank more ginger ale than I do in a 6 month span. I'm thankful for the new gluten free Breton crackers. I should also invest in Gravol and Omega 3 stocks. I don’t know what’s going to happen hour to hour. My symptoms are now mostly just nausea accompanied with diarrhea attacks at random. The dizziness has stopped but I’d take that over nausea. I've cried more than I do in a year purely out of frustration and not knowing how to manage the symptoms. I feel like shit ALL the fucking time and I just want it to end. I can barely eat as it is so I'm dropping pounds but not in a good way. My tummy physically aches from being empty. It’s at the cost of being light-headed and starving all day. The worst part is feeling like I have to hide this because I can’t call in “drug withdrawal” sick for two weeks. Fuck at this point I don’t even know when it’s going to END! Weeks? Months? NEVER?
I did call in sick and much to my own chagrin I went to see my doc. She made me do a pregnancy test which I don't blame her for. After I told her all that was going on it even shocked me! It was negative as I suspected. I made it clear that in no way am I going back on them but please could she clarify that which I cannot find online. She looked it up in her giant pharma-bible and said that for most people it's about a week. Rare cases it's several weeks but there is nothing I can really do except to keep on the way I am. I was not at all surprised. I kind of knew that. If someone takes a week to withdrawal I can just multiply that by 3 or 4 because it's me and I fucking suck.
So I wake up every day hoping and praying to science it’s the day I feel better. I'm grasping at emptiness and despair while trying to stay focused and optimistic, two things I'm not very good at. Who fucking designs drugs like these? Is there such thing as life after Effexor? I went 30 years of my life without it. If I had any idea it would be this hard I may have looked at my life differently back then. I know my anxiety issues and their triggers now. Someone did warn me about the difficulties of ever getting off it but I clearly didn't heed his warning. Furthermore, why aren't there any resources out there other than bullshit forums to help with drug withdrawal? Oh and why are docs such cunts about NOT helping or supporting me? This is my body, my life, my choice.
Maybe tomorrow will be better.............